Wisconsin, 2022

Flash Flood and Heavy Rain in Wisconsin, July 15, 2022

July 15, 2022 · NWS MPX · 5 events in 2 counties and zones

75 early Friday morning, July 15th, was the setup for a flash flood event over Chippewa County Wisconsin. During the early morning, several waves of thunderstorms developed across west central, Wisconsin, and east central Minnesota, and drifted southeast across west central Wisconsin for several hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A stationary frontal boundary across central Minnesota, and an increasing very moist airmass with PWATs near 1.75 early Friday morning, July 15th, was the setup for a flash flood event over Chippewa County Wisconsin. During the early morning, several waves of thunderstorms developed across west central, Wisconsin, and east central Minnesota, and drifted southeast across west central Wisconsin for several hours. The upper level flow was conducive for training of the thunderstorms as a strong low level jet at 850H impinged upon very moist airmass. By daybreak, a pocket of 4 to 5 inches of rain fell in Chippewa County where flash flooding was reported. Elsewhere, rainfall totals ranged from 2 to 4 inches from Barron to Chippewa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 14, 10:01 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 14, 10:01 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1101 PM CDT Thu Jul 14 2022

.SHORT TERM...(This evening through Friday night)
Issued at 218 PM CDT Thu Jul 14 2022

KEY MESSAGES:

- Thunderstorms are possible tonight, some may be severe in western
Minnesota.

- Hot and humid weather will last into next week.

The high pressure that brought us a nice Wednesday is moving off to
the east and southeasterly winds are increasing on the back side of
the high as it departs. WAA and moisture advection into the area
will result in high temperatures a little warmer than yesterday with
highs in the 80s, to the lower 90s near the Buffalo Ridge, and
dewpoints rising into the 60s, with some lower 70s possible in
southern Minnesota by this evening. With the increased heat and
humidity instability will be on the increase in western and southern
Minnesota. A short wave rounding the western ridge will dive
southwest through north Dakota and Minnesota tonight and spread the
chance for showers and thunderstorms across the area. MLCAPE values
look to surge to around 2000 J/kg by this evening in western and
southern Minnesota and, combined with 40+ kts of shear, some of the
storms may become severe. There is still a lot of spread in the CAMs
as to how tonight will play out, but it looks like one or possibly
two clusters of storms will move across the forecast area. With the
nocturnal LLJ helping to maintain the environment through the night,
areas where the clusters track will see the highest rainfall
amounts. Guidance suggests there could be some isolated amounts in
excess of one to two inches. It is difficult to say which areas are
favored for the heavier amounts due to the spread in the guidance,
but it looks like central Minnesota into west central Wisconsin has
the best chance at this point, but we will see what subsequent model
runs produce.

Any showers or storms should be out of Minnesota tomorrow morning,
and out of west central Wisconsin by the afternoon. Tomorrow will be
warm and humid with high temperatures in the 80s to lower 90s and
dewpoints in the upper 60s to lower 70s under clearing skies.
Tomorrow night now looks to remain mostly dry, but it will be warm
and humid with temperatures in the upper 60s to lower 70s and
dewpoints in the mid to upper 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 218 PM CDT Thu Jul 14 2022

Saturday through Tuesday... Heat and humidity settle in.
High temperatures will gradually warm into the mid to upper 80s and
lower 90s by Sunday afternoon. Overnight lows do not offer much
relief as they settle a few degrees on either side of 70. Additional
chances for precipitation continue through the weekend, but PoPs
have trended lower. The temporal and spatial details are uncertain
at this time due to lower confidence from model and ensemble
disagreement. By Monday and Tuesday, the heat wave will reach its
peak with daytime highs climbing into the low to mid 90s and dew
points near 70. Heat indices in the upper 90s are a possibility
Monday afternoon. Some "relief" is on the was as our next system
will drop into the Upper Midwest on Tuesday and is progged to be the
strongest feature of the extended period. Guidance has come into
better agreement with developing an upper-level low around Tuesday
and tracking it across the US-Canada border. This should lead to a
better chance of widespread precipitation across the area. Behind
the front will be a northwestern flow before the ridging attempts to
build back into the region.

Wednesday and Thursday... In the wake of that cold front,
temperatures trend slightly cooler. Highs will still be in the mid
80s to near 90 both days, but humidity will be notably lower. Both
days appear to be dry with seasonable mid-Summer weather.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 218 PM CDT Thu Jul 14 2022

KEY MESSAGES:

- Thunderstorms are possible tonight, some may be severe in western
Minnesota.

- Hot and humid weather will last into next week.

The high pressure that brought us a nice Wednesday is moving off to
the east and southeasterly winds are increasing on the back side of
the high as it departs. WAA and moisture advection into the area
will result in high temperatures a little warmer than yesterday with
highs in the 80s, to the lower 90s near the Buffalo Ridge, and
dewpoints rising into the 60s, with some lower 70s possible in
southern Minnesota by this evening. With the increased heat and
humidity instability will be on the increase in western and southern
Minnesota. A short wave rounding the western ridge will dive
southwest through north Dakota and Minnesota tonight and spread the
chance for showers and thunderstorms across the area. MLCAPE values
look to surge to around 2000 J/kg by this evening in western and
southern Minnesota and, combined with 40+ kts of shear, some of the
storms may become severe. There is still a lot of spread in the CAMs
as to how tonight will play out, but it looks like one or possibly
two clusters of storms will move across the forecast area. With the
nocturnal LLJ helping to maintain the environment through the night,
areas where the clusters track will see the highest rainfall
amounts. Guidance suggests there could be some isolated amounts in
excess of one to two inches. It is difficult to say which areas are
favored for the heavier amounts due to the spread in the guidance,
but it looks like central Minnesota into west central Wisconsin has
the best chance at this point, but we will see what subsequent model
runs produce.

Any showers or storms should be out of Minnesota tomorrow morning,
and out of west central Wisconsin by the afternoon. Tomorrow will be
warm and humid with high temperatures in the 80s to lower 90s and
dewpoints in the upper 60s to lower 70s under clearing skies.
Tomorrow night now looks to remain mostly dry, but it will be warm
and humid with temperatures in the upper 60s to lower 70s and
dewpoints in the mid to upper 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 218 PM CDT Thu Jul 14 2022

Saturday through Tuesday... Heat and humidity settle in.
High temperatures will gradually warm into the mid to upper 80s and
lower 90s by Sunday afternoon. Overnight lows do not offer much
relief as they settle a few degrees on either side of 70. Additional
chances for precipitation continue through the weekend, but PoPs
have trended lower. The temporal and spatial details are uncertain
at this time due to lower confidence from model and ensemble
disagreement. By Monday and Tuesday, the heat wave will reach its
peak with daytime highs climbing into the low to mid 90s and dew
points near 70. Heat indices in the upper 90s are a possibility
Monday afternoon. Some "relief" is on the was as our next system
will drop into the Upper Midwest on Tuesday and is progged to be the
strongest feature of the extended period. Guidance has come into
better agreement with developing an upper-level low around Tuesday
and tracking it across the US-Canada border. This should lead to a
better chance of widespread precipitation across the area. Behind
the front will be a northwestern flow before the ridging attempts to
build back into the region.

Wednesday and Thursday... In the wake of that cold front,
temperatures trend slightly cooler. Highs will still be in the mid
80s to near 90 both days, but humidity will be notably lower. Both
days appear to be dry with seasonable mid-Summer weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1050 PM CDT Thu Jul 14 2022

Biggest change we've seen with 00z guidance rolling in is a definite
shift east on the thunderstorm/heavy rain threat tonight, with that
looking to shift over western WI and far eastern MN. We have two
sources of forcing, one is a shortwave up over the Red River Valley
and the other is the LLJ coming up into IA. That shortwave will dive
southeast through the night and by the time the forcing from the
shortwave meets up with the WAA associated with the LLJ over Iowa,
we're over western Wisconsin before convection really gets going.
With this TAF set, left TS mention only at MSP and RNH/EAU. Also
increasing confidence that this thunderstorm activity will bring MVFR
stratus to western WI and adjoining portions of far eastern MN, so
started beefing up lower cig mention for MSP/RNH/EAU as well. Once
the shortwave over the Red River Valley clears the MPX CWA Friday
morning, we'll be done with precip the rest of this TAF period.

KMSP...With the warm front just southwest of MSP, not ready to throw
in the towel for MSP getting storms and storms that have been
bubbling up over Wright county does keep hope alive that MSP will see
some storm activity. Any storms that do develop should be clear of
MSP by 12z. With more models showing some MVFR cigs developing in the
morning, did introduce those cig restrictions with this TAF, though
getting MVFR cigs is still not guaranteed.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind E 5-10 kts.
Sun...VFR. Wind E 5 kts.
Mon...VFR. Wind S 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...ETA
SHORT TERM...CEO
LONG TERM...BPH
AVIATION...MPG
Hazardous weather outlook, Jul 14, 2:27 PM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
327 PM CDT Thu Jul 14 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
152030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
327 PM CDT Thu Jul 14 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Thunderstorms are likely overnight into Friday morning. Severe
thunderstorms are possible across western and central Minnesota,
with damaging wind gust the primary hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A prolonged stretch heat and humidity is expected beginning
Friday and continuing into next week. Peak heat indices in excess
of 95 degrees are likely, along with overnight lows remaining
at or above 70 degrees.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

BPH

The radar

The Minneapolis radar (KMPX), 151 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Barron

When
July 15, 12:00 AM CST to 5:00 AM CST
Where
Barron County, 3.95 mi E of Hillsdale
Reported by
CoCoRaHS
Coordinates
45.330, -91.770

A 5 hour rainfall report of 3.36 inches.

Heavy Rain, Barron

When
July 15, 12:00 AM CST to 6:00 AM CST
Where
Barron County, 1.61 mi ESE of Chetek
Reported by
CoCoRaHS
Coordinates
45.290, -91.620

A 6 hour rainfall report of 3.12 inches.

Heavy Rain, Barron

When
July 15, 12:00 AM CST to 6:00 AM CST
Where
Barron County, Cumberland
Reported by
COOP Observer
Coordinates
45.530, -92.020

A 6 hour rainfall report of 4.19 inches.

Heavy Rain, Barron

When
July 15, 12:30 AM CST to 5:30 AM CST
Where
Barron County, 2.84 mi SW of Cameron
Reported by
CoCoRaHS
Coordinates
45.370, -91.790

A 5 hour rainfall report of 3.75 inches.

Flash Flood, Chippewa

When
July 15, 3:00 AM CST to 6:00 AM CST
Where
Chippewa County, 1.85 mi SSW of Stanley to 2.88 mi NW of Stanley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.944, -90.939

Local authorities reported closed roads due to flooding in the city of Stanley. In addition, several culverts were washed out and streams were running high between Stanley and Colburn. Based on the flash flood guidance, the rainfall totals were nearly two times that amount to flood. Radar estimates between Colburn and Stanley average between 4 and 6 inches, with an unofficial report of 5.40 inches in the city of Stanley.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033989, 1033991, 1033992, 1033990, 1033993.